Does uncontrolled use of pseudoephedrine in puberty lead to a suicide attempt?
Tamer Kuzucuoğlu1, Yücel Yüce1, Serkan Uçkun2
1Department of Anaesthesiology and Reanimation, Kartal Dr. Lütfi Kırdar Training and Research Hospital, Istanbul, Turkey
2Department of Anaesthesiology and Reanimation, Manisa City Hospital, Manisa, Turkey
Keywords: Intoxication, pseudoephedrine, suicide
Pseudoephedrine (PE) is commonly used in the treatment of influenza thanks to its sympathomimetic features. Our case was a 12-year-old American Society of Anesthesiologists (ASA) I female pediatric patient without known systemic disease. Her family reported that she was prescribed one bottle of cough syrup containing pseudoephedrine in a dosage of three teaspoons a day to treat upper respiratory tract infection (URTI) and that she attempted suicide by jumping from a height of 9 meters after she had drunk whole bottle of syrup at once. Her baseline examination at the emergency room was as follows: Glasgow coma score (GCS) 13, blood pressure (BP) 110/70 mmHg, heart rate (HR) 117 bpm, and peripheric oxygen saturation (SpO2): 96%. Due to low SpO2 and cognitive disorder, the patient was transferred to the intensive care unit (ICU) and emergency intubation was performed. She was connected to mechanical ventilation. Tomography revealed cerebral edema and anti-edema therapy was initiated. Arrhythmia and hypotension were not observed during ICU stay. Examination revealed flushing type erythema on the skin of the face and anterior trunk. The patient was extubated four days after admission and transferred to the related clinic six days after admission. Psychiatric consultation was requested. No significant disorder was encountered except for hallucinations. We attributed this irregular and negative outcome to toxic dose of ephedrine. We conclude that informing parents about the adverse effects of medication will provide them control and protect adolescents from the negative outcomes due to irregular and excessive ingestion of drugs.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.